Cristin-resultat-ID: 1157987
Sist endret: 25. september 2014 12:51
Resultat
Poster
2014

Risk in homeopathy - A Survey among Norwegian Homeopath Patients

Bidragsytere:
  • Trine Stub
  • Agnete Egilsdatter Kristoffersen
  • Terje Alræk
  • Frauke Musial og
  • Aslak Steinsbekk

Presentasjon

Navn på arrangementet: AIHM conference: Science and Connection: A New Era of Integrative Health and Medicine
Sted: San Diego
Dato fra: 26. oktober 2014
Dato til: 30. oktober 2014

Arrangør:

Arrangørnavn: Academy of Integrative Health & Medicine

Om resultatet

Poster
Publiseringsår: 2014

Beskrivelse Beskrivelse

Tittel

Risk in homeopathy - A Survey among Norwegian Homeopath Patients

Sammendrag

Patient safety is central for all health care practices and the registration of adverse effects is important to identify treatment that might impose a risk to patients. There is an ongoing discussion in homeopathy about how to classify reactions to treatments as adverse effects (AE) or homeopathic aggravations (HA). Homeopathic aggravation is understood as a temporary worsening of existing symptoms following the administration of a homeopathic remedy, which is subsequently followed by an improvement. However, this concept may impose a particular risk, as it is tolerant towards a worsening of the patients’ symptoms. The aim of this study was therefore, to explore the classification of patient reported reactions as AE or HA. Methods In a cross sectional survey, patients were asked to register any reactions they had experienced 14 days after taking homeopathic remedies. Two Medical Doctors (MDs) evaluated all reported worsening of symptoms and graded these for severity according to the Common Terminology Criteria for Adverse Events. Then two homeopaths evaluated and classified the same symptoms as homeopathic aggravations if they were i) an increase of patients’ existing symptoms ii) and/or a feeling of well-being that emerged 1-3 days after taking the remedy iii) and/or headache and/or fatigue may accompany these symptoms. Results Among the 288 participants, 154 (53%) reported no reactions, 60 (21%) improvement and 74 (26%) worsening of symptoms (adverse effects). The adverse effects was classified as CTCAE grade 1 (minor, 66%) or 2 (moderate, 34%), while none were graded as grade 3 (serious), 4 (life-threatening), or 5 (lethal). A total of 49 (66%) participants experienced adverse effects that were classified as homeopathic aggravations (HA, 17% of all participants). Of these 73% (n=36) were classified as CTCAE grade 1 and 27% (n=13) as grade 2. For those that were classified as adverse effects (9% of all participants), 52% (n=13) was grade 1 and 48% (n=12) grade 2, giving a tendency towards milder severity for those classified as HA (p=0.065). Conclusion Patients reported a substantial part of the short-term reactions after taking homeopathic remedy as a worsening of symptoms. These reactions were classified only as mild or moderate adverse effects. There was a tendency for homeopathic aggravations to be classified as less severe. More studies are needed to confirm the existence of homeopathic aggravation and, accordingly, how to classify the concept in a clinical meaningful way.

Bidragsytere

Trine Stub

  • Tilknyttet:
    Forfatter
    ved NAFKAM ved UiT Norges arktiske universitet

Agnete Egilsdatter Kristoffersen

  • Tilknyttet:
    Forfatter
    ved NAFKAM ved UiT Norges arktiske universitet

Terje Alræk

  • Tilknyttet:
    Forfatter
    ved Institutt for global helse og samfunnsmedisin ved Universitetet i Bergen

Frauke Musial

  • Tilknyttet:
    Forfatter
    ved NAFKAM ved UiT Norges arktiske universitet
Aktiv cristin-person

Aslak Steinsbekk

  • Tilknyttet:
    Forfatter
    ved Institutt for samfunnsmedisin og sykepleie ved Norges teknisk-naturvitenskapelige universitet
1 - 5 av 5